Thunderstorm Wind, Morton
- When
- August 12, 6:20 PM CST
- Where
- Morton County, 0.69 mi N of (1k5)elkhart
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.010, -101.880
This wind gusts was measured at the AWOS site.
An isolated summer time thunderstorm produced marginally severe hail and high winds over Morton county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated summer time thunderstorm produced marginally severe hail and high winds over Morton county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 12, 2:31 PM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT TUE AUG 12 2008 .DISCUSSION... DAYS 1-2... WEAK WNW MID LEVEL FLOW IS ALLOWING FOR WARMTH AND MOISTENING ACROSS OUR FAR WEST AND INTO EASTERN CO. CU WERE ALREADY DEVELOPING AT THE WESTERN EDGE OF THE LOW LEVEL MOISTURE NEAR THE EASTERN EXTREMITY OF THE PALMER DIVIDE. THIS IS FAIRLY TYPICAL IN SUMMER. LOW LEVEL INFLOW WAS RATHER WEAK THIS AFTERNOON. IN FACT, LOW LEVEL NORTHERLIES OVER OKLAHOMA AND WEAK SOUTHERLIES OVER NW KS HAS RESULTED IN LOW LEVEL DIVERGENCE AND DRYING AT DDC. BUT WITH FAIRLY CHILLY TEMPS FROM 500-250MB ACROSS NE CO, STORMS THAT DEVELOP MAY BE ABLE TO MAINTAIN THEMSELVES, ESPECIALLY GIVEN THE 70-100KT 250-200MB JET OVER THE PALMER DIVIDE. AS THE LOW LEVEL FLOW INCREASES THIS EVENING. STORMS SHOULD TURN RIGHT AND INTO THE LOW LEVEL FLOW AND AFFECT OUR FAR WESTERN/NW COUNTIES. 800-850MB WINDS WILL BE INCREASING TO 25 KTS. SO AS THE STORMS DRIFT SOUTH, LOW LEVEL AND ESPECIALLY HIGH LEVEL STORM RELATIVE FLOW SHOULD BE ADEQUATE FOR STORMS TO BECOME SEVERE WITH LARGE HAIL. THE MID LEVEL WINDS WERE TOO LIGHT FOR TORNADOES TOO BE A STRONG CONCERN. A FAIRLY STRONG HIGH LEVEL JET WILL STILL BE IN PLACE ACROSS WESTERN KS ON WEDNESDAY. BY 12Z WED, A FRONTAL BOUNDARY WILL BE SITUATED ACROSS NORTHERN NE. STORMS MAY DEVELOP ACROSS NE BY MIDDAY AND THEN BUILD SOUTH INTO CENTRAL KS IN THE AFTERNOON. THE EC/UKMET AND NAM ARE ALL VERY WET AND THIS IS HARD TO IGNORE. DECIDED TO INCREASE POPS FROM DDC NORTH TO HAYS. UPPER LEVEL SYSTEM IS PROGGED BY ALL THE MODELS TO DROP SOUTH INTO EASTERN MT BY THU NIGHT. DEPENDING ON THE LOCATION OF OUTFLOW BOUNDARIES, STORMS ARE AGAIN POSSIBLE BUT CONFIDENCE IS NOT VERY HIGH. THE BEST CHANCE OF STORMS MAY BE AFTER 00Z FRI. TEMPERATURES WILL BE TRICKY OVER THE NEXT 2 DAYS AS CLOUD COVER AND LOCATION/TIMING OF PRECIP WILL STRONGLY INFLUENCE INSOLATION. 90F MAXES SEEM REASONABLE AGAIN TUESDAY AS SOME SUN THROUGH EARLY AFTERNOON MAY ALLOW FOR A NICE WARMUP. DAYS 3-7... FOR THIS FORECAST CYCLE, WILL FOLLOW THE MODEL GUIDANCE FAIRLY CLOSELY AS THE GFS, ECMWF AND CANADIAN ARE IN GOOD AGREEMENT OUT TO 120 HOURS. AFTER THAT, THE GFS IS MORE PROGRESSIVE WITH EXITING A LARGE UPPER SCALE LOW PRESSURE SYSTEM FROM WESTERN KANSAS, WHILE THE ECMWF AND CANADIAN MODELS ARE BOTH SLOWER TO TAKE THIS UPPER SYSTEM NORTHEAST AND OUT OF HERE. ALL MODELS ARE AGREEING THE LOW WILL NOW DIG AND CUT OFF FARTHER WEST THAN PREVIOUSLY THOUGHT. THIS SHOULD MEAN A GOOD SHOT FOR WIDESPREAD SIGNIFICANT RAIN FOR SOUTHWESTERN KANSAS. KEPT THE EXISTING 40 POPS GOING FOR THURSDAY NIGHT INTO FRIDAY, AND INCREASED MY EASTERN HALF OF THE CWA TO 50 POPS FRIDAY AFTERNOON AND EVENING. INCREASED PREVIOUS POPS FRIDAY NIGHT FROM 30 TO 40, AND DROPPED POPS TO 30 FOR SATURDAY. WE WILL BE IN THE WRAP AROUND MOISTURE BY SATURDAY, BUT WITH A SLOW MOVING SYSTEM, THAT CAN STILL MEAN QUALITY, BENEFICIAL RAIN (FOR FARMERS, ETC) AND LOWERED POPS TO THE SLIGHT CHANCE CATEGORY BY SUNDAY WHEN THE AFOREMENTIONED UPPER LOW SHOULD BE TO OUR NORTHEAST. FOR NOW, THINK THE SUNDAY NIGHT PERIOD WILL BE PRECIP-FREE, BUT ANOTHER SMALL SHORT WAVE WILL COME THROUGH THE NORTHWEST FLOW ALOFT TO BRING YET ANOTHER SLIGHT CHANCE FOR CONVECTION MONDAY AFTERNOON AND EVENING. ALSO LOWERED TEMPERATURES SOME, ESPECIALLY FOR THE FRIDAY AND SATURDAY TIME FRAME. WITH NEARLY SOLID CLOUD COVER AND WIDESPREAD RAIN FRIDAY AND AGAIN SATURDAY, WE WILL BE LUCKY TO MAKE IT OUT OF THE 70S IN OUR NORTHWEST ZONES, BUT SHOULD REACH THE LOWER TO MID 80S IN THE SOUTHEAST CORNER. THE COOLEST DAY LOOKS TO BE SATURDAY WITH LOWER 70S IN MY NORTHWEST COUNTIES. SUNDAY TEMPERATURES ARE A BIG QUESTION MARK, AND DEPEND LARGELY ON HOW SOON THE UPPER LOW AND ASSOCIATED CLOUDS EXIT OUR AREA. MONDAY AND TUESDAY SHOULD SEE MODERATING HIGH TEMPERATURES WITH HIGHS RISING INTO THE 80S TO NEAR 90. .AVIATION... FOR THE MAJORITY OF THE 24 HOUR FORECAST PERIOD, TAF SITES WILL BE VFR WITH A FEW CUMULUS CLOUDS AT 040-050 AND INCREASING HIGH CLOUDS AT 150-200. THERE IS A SLIGHT CHANCE FOR WIDELY SCATTERED THUNDERSTORMS BETWEEN 01Z AND 05Z IN THE GCK SITE. IF ANY CONVECTION DOES INITIATE, IT SHOULD BE EASILY MANEUVERED AROUND. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 63 87 / 20 40 30 30 GCK 64 91 63 87 / 20 40 30 30 EHA 65 91 65 86 / 20 20 20 30 LBL 65 91 65 88 / 20 30 30 30 HYS 65 90 64 84 / 20 50 30 30 P28 67 91 68 90 / 0 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1000 AM CDT TUE AUG 12 2008 KSZ030-031-043>046-061>066-074>081-084>090-131015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 506 AM CDT TUE AUG 12 2008 /406 AM MDT TUE AUG 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO WAKEENEY. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCE FOR THUNDERSTORM ACROSS ALL OF SOUTHWEST KANSAS LATE WEDNESDAY AND THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY WINDS BUT THE PRIMARY HAZARD WILL BE PERIODS OF VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 4 PM ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO WAKEENEY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The Dodge City radar (KDDC), 188 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
This wind gusts was measured at the AWOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133356, 133355.